MAUDE Adverse Event Report: BRAINLAB AG CIRQ ROBOTIC ALIGNMENT MODULE (VERSION 1.0); SURGICAL INSTRUMENT ASSIST ARM SYSTEM, POWER-ADJUSTED

BRAINLAB AG CIRQ ROBOTIC ALIGNMENT MODULE (VERSION 1.0); SURGICAL INSTRUMENT ASSIST ARM SYSTEM, POWER-ADJUSTED
Model Number 56100
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/05/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since k-wires were placed in the patient's spine in a different position than desired with navigation involved, although according to the surgeon: the two misplaced k-wires were detected using x-ray fluoroscopic images before completing the surgery, and the k-wires were re-positioned to their intended positions using conventional methods during the same surgery.The outcome of the surgery was successful as intended.There was no actual harm to the patient due to the misplaced k-wires, neither due to the prolonged anesthesia of less than 30 minutes.There was also no direct or increased risk of harm to the patient due to the misplaced k-wires.There were no (further) medical or surgical remedial actions necessary, planned, or done for the patient.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the primary root cause for the lateral and inferior deviation of the left l5 and left s1 k-wires is a decalibrated non-brainlab c-arm that was used to acquire the patient image that was automatically registered to navigation and accepted by the user for this procedure.A decalibrated non-brainlab c-arm can produce a deviation with varied directionality.In this case, a test scan performed by brainlab after the procedure revealed a 3-4mm deviation, so it is reasonable to conclude that the scanner became decalibrated before the surgery occurred.Since a deviation can become more pronounced as distance from the array/reference point increases, the increased deviation of left l5 and s1 k-wires follows that trend with the reference array pointed toward the right of the patient.A decalibrated c-arm (due to e.G.Improper handling or damage) will result in an inaccurate navigation registration result, with an increasing deviation as distance from the navigation reference point increases.Apparently the resulting deviation of the navigation display was not recognized by the user with the necessary navigation accuracy verification after the registration scan was performed, throughout the procedure, and while planning and using the navigated instruments through the cirq arm to prepare paths in the pedicles and place k-wires.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A minimally invasive surgery on the lumbosacral spine for a posterior fusion of vertebrae l5 to s1, due to spondylolisthesis, with intended placement of 4 bilateral k-wires at l5-s1 (with planned pedicle screw placements following the k-wires), was performed with the aid of the display by the brainlab navigation software cirq robotic alignment module 1.0.During the procedure the surgeon: with the patient in prone position, attached the navigation reference array on the right iliac crest; acquired a 3d fluoroscopy scan using an intra-operative c-arm with automatic image registration of the current patient anatomy to the navigation, and verified and accepted the accuracy to proceed; planned the 4 trajectories for the screw placements; calibrated the tissue preparation trocar and the drill guide to the navigation and verified and accepted the accuracy of the calibrated instruments to proceed.Attached the navigated cirq to the or table, manually aligned it to the approximate trajectory location, and used the software's automatic fine alignment to align the cirq to the planned trajectory for left l5; inserted the navigated tissue preparation trocar through the cirq arm aligned to the trajectory, marked the incision point, and prepared the surrounding soft tissue for the trajectory approach; removed the trocar and inserted the navigated drill guide tube through the cirq arm aligned to the trajectory, and drilled through the drill guide to prepare the pilot hole in the pedicle; removed the drill, and placed a k-wire down the drill guide tube into the prepared path removed the drill guide tube, leaving the k-wire in place; repeated this surgical workflow to place 3 additional k-wires at left s1, right l5, and right s1 (for a total of 4 k-wires); obtained a verification 3d fluoroscopic scan and detected that two of the k-wires (at left l5 and left s1) were lateral and inferior to the planned trajectory (size of deviation not provided by the customer); removed the two deviating k-wires and replaced (repositioned) them into the intended trajectories using conventional methods with fluoroscopy.Completed the surgery successfully without further use of navigation, using conventional methods with fluoroscopy according to the surgeon (treating clinician): the two misplaced k-wires were detected using x-ray fluoroscopic images before completing the surgery, and the k-wires were re-positioned to their intended positions using conventional methods during the same surgery.The outcome of the surgery was successful as intended.There was no actual harm to the patient due to the misplaced k-wires, neither due to the prolonged anesthesia of less than 30 minutes.There was also no direct or increased risk of harm to the patient due to the misplaced k-wires.There were no (further) medical or surgical remedial actions necessary, planned, or done for the patient.Hospitalization was not prolonged either.

Brand Name
CIRQ ROBOTIC ALIGNMENT MODULE (VERSION 1.0)
Common Device Name
SURGICAL INSTRUMENT ASSIST ARM SYSTEM, POWER-ADJUSTED
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
maura pascarella
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key16296677
Report Number8043933-2023-00009
Device Sequence Number12642088
Product Code OLO
UDI-Device Identifier04056481141646
UDI-Public04056481141646
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K202320
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number56100
Device Catalogue Number56100
Device Lot NumberSW V. 1.0.0
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/05/2023
Initial Report FDA Received Date02/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown